Kentucky, 2008

Flash Flood in Kentucky, July 13, 2008

July 13, 2008 · NWS JKL · 1 event in 1 county or zone

Thunderstorms developed along and ahead of a cold front moving through Eastern Kentucky on July 13th. Some of the thunderstorms produced very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Thunderstorms developed along and ahead of a cold front moving through Eastern Kentucky on July 13th. Some of the thunderstorms produced very heavy rainfall. Runoff of this rainfall from a strip mine caused flash flooding in Pike County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 13, 1:20 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 13, 1:20 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
220 PM EDT SUN JUL 13 2008

.SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/...UPDATED

THE MAIN FOCUS FOR THE SHORT TERM FORECAST WILL DEAL WITH THE
FRONTAL PASSAGE THIS EVENING AND HOW LONG PRECIPITATION LINGERS IN
THE AREA. AS FOR THE REST OF THE SHORT TERM...SENSIBLE WEATHER
SHOULD BE NEAR PERFECT WITH SEASONABLE TEMPERATURES AND CLEAR SKIES.
CURRENT SURFACE ANALYSIS SHOWS A COOL FRONT...WHICH IS REALLY ONLY
DEPICTED BY A WEAK DEWPOINT GRADIENT AND SLIGHT WIND SHIFT...DRAPED
ACROSS THE NORTHERN CWA. THIS WILL CONTINUE TO SLOWLY MAKE ITS WAY
SOUTHEASTWARD THROUGH THE EARLY EVENING AND TONIGHT. RECENT RADAR
TRENDS SHOW A SLIGHT STRENGTHENING IN INTENSITY OF SHOWERS RIGHT
ALONG THE FRONT...HOWEVER A TIGHT GRADIENT REMAINS BETWEEN MODERATE
SHOWERS AND DRY CONDITIONS DIRECTLY BEHIND THE FRONT. AT THIS TIME...
HAVE CONTINUED WITH LIKELY POPS IN THE EAST AND SOUTHEAST WITH
CHANCE POPS TAPERING OFF BEHIND THE FRONT LATE THIS AFTERNOON AND
EVENING. OVERALL...QPF VALUES HAVE DROPPED SUBSTANTIALLY AND A RANGE
OF A QUARTER TO A HALF AN INCH...WITH LOCALIZED HEAVIER AMOUNTS
SEEMS MORE REASONABLE. AREAS FURTHEST EAST SHOULD SEE THE LAST
LINGERING PRECIPITATION EXIT SHORTLY AFTER MIDNIGHT TONIGHT AS THE
FRONT MOVES THROUGH...CONDITIONS WILL REMAIN DRY THROUGH THE REST OF
THE SHORT TERM AND INTO THE EXTENDED.

HIGH PRESSURE SETTLES IN BEHIND THE FRONT...WITH NO REAL CHANCE FOR
DIURNAL CONVECTION AS A DRY AIRMASS WILL BE IN PLACE AND MAIN BELT
OF WESTERLIES WILL BE WELL TO THE NORTH OF THE CWA...KEEPING ANY
WAVE ACTIVITY OUT OF THE AREA.

DID NOT MAKE MANY CHANGES TO AFTERNOON HIGHS/OVERNIGHT LOWS...ONLY
MADE MINOR TWEAKS BASED ON LATEST GUIDANCE VALUES AS PREVIOUS
FORECAST LOOKED PRETTY GOOD. TUESDAY NIGHT COULD START TO SEE A
SMALL RIDGE VALLEY SPLIT AS NORTHEAST FLOW SETS IN.

WILL CONTINUE TO MENTION AREAS OF FOG IN THE ZONES TONIGHT AS
CLEARING BEHIND THE FRONT COUPLED WITH RECENT RAINFALL SHOULD ALLOW
FOR DEVELOPMENT. HIGHER DEWPOINTS TO THE SOUTH WILL SEE THE HEAVIEST
AND HIGHEST COVERAGE OF FOG.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/...UPDATED

INTERESTING EXTENDED PACKAGE TODAY. MODELS ARE IN DECENT AGREEMENT
WITH LARGE SCALE FEATURES THROUGH THE PERIOD. HOWEVER...THESE
FEATURES REMAIN GENERALLY NORTH OF OUR AREA IN A ZONAL UPPER AIR
FLOW DIRECTED ALONG THE NORTHERN TIER OF THE CONUS THROUGH THE
ENTIRE PERIOD.

MORE SIGNIFICANT DIFFERENCES SHOW UP FURTHER SOUTH...ESPECIALLY IN
THE DEEP SOUTH WHERE MODELS...ECMWF MORE CLEARLY AND CONSISTENTLY
THAN THE GFS...DEVELOP AN H500 INVERTED TROUGH OVER THE DEEP SOUTH
BY THURSDAY. MOISTURE AND THE THREAT OF RAIN SOUTH OF THE TROUGH
AXIS MOVES NORTHWARD EACH DAY AS IT PUSHES INTO THE OHIO VALLEY
REGION BY FRIDAY. GFS SEEMS TO WANT TO GRAB ONTO ECMWF/S SOLUTION...
BUT ONLY INTERMITTENTLY. THE ECMWF ACTUALLY REFLECTS A SFC LOW...
SIMILAR TO A TROPICAL WAVE MOVING OUT OF THE EASTERN GULF OF MEXICO
AND BRINGS IT NORTH TOWARDS THE APPALACHIANS. BUT EVEN THE ECMWF HAS
NOT BEEN AS CONSISTENT WITH HOW IT HANDLES THE OVERALL MOVEMENT OF
THE LOW...WITH THE LOW RACING NORTHWARD ONE RUN...THEN MORE SLOWLY
WHILE KEEPING IT FURTHER SOUTH THE NEXT. GFS ENSEMBLE IS NOT MUCH
HELP AS DETAILS OF THIS SYSTEM ARE INHERENTLY LOST IN THE PROCESS OF
GENERATING MEAN SOLUTIONS. HOWEVER...THE ENSEMBLE DOES SHOW THE SAME
GENERAL TREND WITH MOISTURE AND PRECIPITATION AS THE ECMWF.

IN THE END DECIDED TO LEAN TOWARDS THE SLIGHTLY MORE CONSISTENT
EUROPEAN SOLUTION. BUT CONFIDENCE IS LOW. WITH UNCERTAINTY ONLY WENT
WITH A SLIGHT CHANCE OF RAIN THROUGH THE PERIOD...MAINLY DIURNAL IN
NATURE AND REACHING FURTHER NORTH WITH EACH PASSING DAY DURING THE
LATTER HALF OF THE EXTENDED PERIOD.

&&

.AVIATION.../18Z TO 18Z/

A COLD FRONT IS CURRENTLY ENTERING EASTERN PORTIONS OF KENTUCKY. A
BAND OF LIGHT TO MODERATE SHOWERS IS ASSOCIATED WITH THE FRONTAL
BOUNDARY...WITH SHOWERS AND THUNDERSTORMS DEVELOPING WELL AHEAD OF
THE FRONT IN EXTREME SOUTHEASTERN KENTUCKY WHERE THERE IS BETTER
INSTABILITY. KEPT SHOWERS...INTERMITTENT MVFR AND IFR CONDITIONS
GOING FOR MORE NORTHERN TERMINALS UNTIL THE COLD FRONT MAKES IT/S
WAY THROUGH THOSE AREAS...MID AFTERNOON. NOT MUCH ACTIVITY FURTHER
SOUTHWEST...AND WILL EXPECT THAT TREND TO CONTINUE AS THE FRONT WILL
HAVE MADE IT THROUGH BEFORE ANYTHING SIGNIFICANT CAN DEVELOP. ALSO
WENT MORE OPTIMISTIC POTENTIAL FOR OVERNIGHT FOG AS RAINFALL HAS BEEN
MUCH MORE SPARSE THAN ANTICIPATED. MUCH MORE LIKELY FOG WILL IMPACT
EASTERN VALLEYS WHERE AFTERNOON RAINFALL WILL HAVE BEEN MORE
PLENTIFUL. OTHERWISE...VFR CONDITIONS LATE IN THE FORECAST PERIOD
WITH A LIGHT NORTHWEST GRADIENT WIND.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SCHOETTMER
LONG TERM...RAY
AVIATION...RAY
Hazardous weather outlook, Jul 13, 2:15 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
315 PM EDT SUN JUL 13 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
315 PM EDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE NEAR THE WEST VIRGINIA AND
VIRGINIA BORDERS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SCHOETTMER

The radar

The Charleston,WV radar (KRLX), 96 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pike

When
July 13, 4:30 PM EST to 6:30 PM EST
Where
Pike County, Phelps to 0.69 mi SE of Board Tree
Cause
Heavy Rain
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
37.520, -82.150

Runoff from a strip mine caused minor damage to the underpinning of a mobile home and pushed some mud and rock into a garage. Damage also occurred to the Phelps High School baseball field.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122479.